IVIG Not Helping – Any Advice?
AnonymousJanuary 9, 2007 at 5:20 pm
My husband is diabetic and was initially diagnosed with diabetic neuropathy. In August 2005, he changed neurologists and that doctor suspected he had CIDP so he did a lumbar puncture. Based on the lumbar puncture, he was diagnosed with CIDP. I can’t remember the exact figure, but his spinal protein was somewhere in the 400+ range (whatever that means). The doctor feels he also has diabetic neuropathy. Because he is diabetic, he is unable to undergo steroid treatment. He was started on IVIG towards the end of 2005. After about the third day of IVIG, he developed problems with his kidneys and almost went into renal failure. The doctor changed the IVIG solution to one that doesn’t contain sucrose and slowed down the drip. Now, when he has treatment, he goes in for IVIG one day, then the next day he has to have a blood test for his creatinine level. If his kidneys are okay, he has another IVIG treatment the next day. He has four treatments each month if his kidneys can take it. However, he didn’t have a treatment last month because in November he had an allergic reaction to the solution and ended up in the hospital. To make a long story short, he continues to get worse. The IVIG hasn’t helped at all. Both feet are completely numb; his legs are almost completely numb (with the exception of a few small areas); his hands are almost completely numb, his arms are becoming numb, and his abdomen is numb. He is unable to stand without holding onto something, unable to walk without a cane or roller walker and when we go out he rides in a wheelchair. He drops things a lot and has lost his fine dexterity in his fingers. Additionally, he has tremors and stutters a lot. I don’t know if it’s the medication he is on or if the stuttering is part of the CIDP. Also, sometimes he doesn’t seem to think as clearly as he should. Some of the medications he takes are Neurontin, Gabapentin, Morphine, Carbidopa, plus other meds for diabetes, hypertension, depression and kidneys. Even with his medications he still has severe shooting pains and cramping in his feet and legs.
Almost everything I have read seems to indicate that the CIDP improves or at least stays the same, but my husband’s hasn’t. Does anyone have any advice for us or hope for us? Thanks for any help you can give.
AnonymousJanuary 9, 2007 at 11:30 pm
I agree that he should try plasmapheresis. However there are other drugs available as well such as Cellcept, Imuran & Methotrexate. My daughter has had MANY IVIG treatments (I’ve lost count) & her immunologist is talking about trying out the Methotrexate on her if Prednisone doesn’t do the trick.
I believe that I have read stories about people who took IVIG and it didn’t help them but after doing a few rounds of plasmapheresis it starting working. There are options out there to try so don’t give up hope yet. Just push the dr’s into trying something else.
CIDP is progressive without treatment. Since you haven’t found a treatment that works for him I would imagine that it’s still attacking his myelin. Once you can halt the progression his nerves will be able to regenerate and then you will start to see improvements in him.
Also, over the summer my daughter was having a relapse that lasted a few weeks and towards the end of it she starting stuttering a bit & it seemed like she was having trouble forming sentences. It only lasted a few days and it hasn’t happened since then. I’m not sure if it was some wierd growth spurt or related to the CIDP. Her dr’s didn’t know either.
Good luck with your husband. Just keep talking with the dr’s to find a solution.
AnonymousJanuary 9, 2007 at 11:52 pm
I also had a very severe case of CIDP. I get mad when doctors don’t or can’t seem to think outside the box. If IVIG doesn’t work, which it only works for 60-70% of CIDP cases, then what to do? There are other treatments out there. I have sent you an email, let me know if you don’t get it…
AnonymousJanuary 11, 2007 at 5:17 pm
Thanks for the advice on the insulin. The problem with increasing the insulin is that he is already on four shots of insulin a day, 65 units, which I believe is a lot. His kidneys had already started showing damage as a result of the diabetes and high blood sugar. Even with the insulin, his blood sugar level is less than ideal, so it’s extremely risky to put him on steroids. I appreciate the help and caring though. I don’t want to discourage anyone from giving advice because that’s probably the only way we’re going to get help on this. Thanks again:)
AnonymousJanuary 11, 2007 at 6:36 pm
I don’t think 65 units is so much! My 14 y.o. son has type 1 diabetes and he gets almost 100 units a day because of insulin resistance associated with growth hormones, which our endocrinologist says is very normal. I understand your reluctance to increase his insulin (it unnerves me when we make adjustments!) but the high blood sugars are far worse for him than high insulin doses. Have you spoken with his endocrinologist about your husband’s neurological situation?
AnonymousJanuary 11, 2007 at 11:33 pm
I know when I last visited with my neuro in September of 2005 (I don’t have to go back anymore), he did mention that steroids are now the first course of treatments that they precribe. I admit I was a bit surprised, but it might have something to do with the cost of IVIG vs the cost of prednisone. I know of some others who have been on the forum with diabetes who took steroids for CIDP, I was just wondering, has he even tried them? I guess if I were back in the condition he is now in, I would be willing to try just about anything. I guess I did, as I went through the chemotherapy protocol. My point being, my motto has always been, “You do whatever it is you have to do to get better.”
When I asked him why more people didn’t do what I did, he said that they were afraid of the word chemotherapy. Now if one had cancer, they wouldn’t hesitate to try chemo. CIDP is a very serious illness to live with, we have lost a lot of members just on this forum from various reasons, but all relating to the illness.
AnonymousJanuary 11, 2007 at 11:38 pm
My neurologist just changed his diagnosis from GBS to CIDP because I acquired double vision 2 months after receiving the IVIG. He has me starting a mega dose of Prednisone and then they will give me a second IVIG next week. The plan is to ween me off the Prednisone as I recover.
I don’t know if this option will work of even if it is vailable to diabetics. Many sites to include this one shows this option as the preferred treatment for CIDP.
I’ll include you in my prayers
AnonymousJanuary 12, 2007 at 1:26 pm
BE CAREFUL! BE VERRRY CAREFUL!!!
I was diagnosed in 2004 with C.I.D.P. w/monoclonal gammopathy, and started immediatly on I.V.I.G. After almost three years of treatments every three weeks and no improvement, my neuro sent me to see Dr. Low at the Mayo in Rochester Mn. After several day’s of test, I was told that I did not have C.I.D.P. or MG, and never have had these conditions. This was based on the tests there and all the medical records I brought with me. There I was told I had small fiber neuropathy and chronic fatigue syndrom. Dr. Low also wanted me to start physical therapy to recondition myself from the IVIG and steroids. That was on December 12TH 2006. I called my neuro that day and 12 times since and left messages that I wanted to see him or talk to him, neither he nor his assisstant have returned my calls.
EVERYONE PLEASE BE VERY VERY CAREFUL!!!!!!!!!!!!!!!!!
AnonymousJanuary 12, 2007 at 2:53 pm
That has been one of our fears as well, that maybe he hasn’t been correctly diagnosed. We asked the neurologist if he could have Parkinson’s and he said that thought had crossed his mind. That’s one of the reasons why I keep looking on the internet, to try and find some other disease with symptoms like those he has. Some of the reasons/symptoms that make me think he may not have CIDP is that (1) he is not responding at all to the treatment; (2) whatever he has is now affecting his speech; (3) whatever he has is making him forgetful (more so than usual); (4) he has a huge problem with shaking; and (5) his hands/fingers draw up sometimes.
AnonymousJanuary 12, 2007 at 3:21 pm
Patty I hope you get this figured out. I just wanted to add that Neurontin can cause memory issues, I had very bad short term memory for a very long time when I was on high dose Neurontin. Talk to his Neurologist, I am not certain but perhaps Lyrica could be used instead. I am able to take a much lower dose of Lyrica then what I had to take on Neurontin and my memory issues got better almost immediately.
You must be logged in to reply to this topic.